Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 144, NWS Lubbock, TX

June 14, 20174 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 14, 2017, 7:49 PM CDT for 4 counties in Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2017, 7:49 PM CDT (00:49 UTC)
Expired
Jun 14, 2017, 8:30 PM CDT
In force
41 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Dickens County, TX, Kent County, TX, King County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 124 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2025 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2025 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2558 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:27 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 14, 6:27 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
627 PM CDT Wed Jun 14 2017

.AVIATION...
Thunderstorms are likely to remain south and east of TAF sites
this evening, but can't completely rule out a few storms forming
along northward moving outflows mid to late evening. Should an
outflow develop, as we've seen the past two evenings, will update
to indicate the resulting winds, possible visibility reduction
from dust, and maybe an indication of nearby cumulonimbus. Until
then, however, modest low level southerly flow will dominate.
RMcQueen

&&

.PREV DISCUSSION... /issued 217 PM CDT Wed Jun 14 2017/

DISCUSSION...
Powered by a closed upper low moving northeastward into the
Prairie Provinces, a weak cold front has made its way through much
of the Texas Panhandle. It appears to have lost its impetus
entering mid-afternoon, and more important factors will come into
play for the forecast this evening. A surface trough or dryline
extends south of the front from near Memphis southwestward to near
Denver City. To the south and east of this trough lies a moisture
axis with a MLCAPE values of 2500-4000 J/kg and a weakening cap.
Short-term hi-res models have been consistently breaking out
thunderstorms on the western gradient of this moisture axis then
moving to the east-southeast with convective initiation by 5 pm.
Will nudge precip chances for the southeastern zones just into
chance category for the evening. Shear is weaker than yesterday
but remains adequate when combined with the amount of energy
available. Isolated supercells with the potential for large hail
remain possible.

The focus for storms shifts northward Thursday as the subtropical
upper ridge to our south begins to expand to the north. The
surface trough/dryline is expected to be the focus again with good
moisture remaining in place to its east. However, this appears to
be the last decent chance for precipitation in the forecast period
as the upper ridge expands further to north. The bulk of its
expansion will be to our west as the center of the ridge moves to
a position over AZ/NM this weekend, although there will be a
significant extension of the ridge eastward across Texas. Will
continue with temperatures well above normal and above the bulk of
numerical guidance, although of note is the move warmer in the 12Z
MOS values today. Sunday presents the possibility of
precipitation as a decently strong cold front undercuts the upper
ridge as a strong short wave trough moves across the northern
Plains. Current thinking suggests the ridge will hold firm enough
to suppress convection, but now with the models progging a
stronger front, the actual low level focus could shift to the
south of the forecast area late Sunday. Winds back to the
southeast on Monday which might provide another opportunity for
storms with a moist upslope flow, but the ridge still comes into
play. Will keep both days dry. Of more certainty is a cool down
for those days with forecast temps near seasonal norms. However,
with the ridge not showing signs of weakening or repositioning and
low level flow returning to south and southwest the heat will
likely return Tuesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, Jun 14, 11:06 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1106 AM CDT Wed Jun 14 2017

TXZ021>044-151615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1106 AM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight
A few thunderstorms may develop late this afternoon and early
evening mainly along and east of a line from Childress to Matador
and down to Tahoka. While the far majority of the region will
remain dry, there is potential for these few storms to produce
hail up to the size of golfballs and damaging wind gusts as high
as 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered thunderstorms will be possible again late
Thursday afternoon and evening along with additional risks of
large hail and damaging wind. Rain chances will then decrease
toward the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed mainly off the Caprock this
afternoon and evening.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:10 PM CDTSevere Thunderstorm WarningLUBKent50 min
Jun 14, 11:21 PM CDTSpecial Weather StatementLUBHale24 min
Jun 15, 2:41 PM CDTHeat AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more53 hr
Jun 15, 3:28 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb32 min
Jun 15, 3:58 PM CDTSevere Thunderstorm WarningLUBHockley32 min
Jun 15, 4:08 PM CDTFlash Flood WarningLUBHockley, Lamb112 min
Jun 15, 4:16 PM CDTAreal Flood AdvisoryLUBHockley89 min
Jun 15, 4:22 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall38 min
Jun 15, 4:26 PM CDTSevere Thunderstorm WarningLUBHockley34 min
Jun 15, 4:32 PM CDTSevere Thunderstorm WarningLUBLubbock28 min
Jun 15, 4:54 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall36 min
Jun 15, 4:57 PM CDTAreal Flood WarningLUBHockley, Lynn, Terry2 hr
Jun 15, 4:57 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry33 min
Jun 15, 4:59 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn31 min
Jun 15, 5:14 PM CDTAreal Flood AdvisoryLUBLubbock91 min
Jun 15, 5:21 PM CDTSevere Thunderstorm WarningLUBLynn, Terry24 min
Jun 15, 5:25 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock35 min
Jun 15, 5:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall33 min
Jun 15, 5:35 PM CDTSevere Thunderstorm WarningLUBChildress, Hall40 min
Jun 15, 5:40 PM CDTSevere Thunderstorm WarningLUBLynn, Terry35 min
Jun 15, 5:55 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Garza35 min
Jun 15, 5:58 PM CDTSevere Thunderstorm WarningLUBHall47 min
Jun 15, 6:06 PM CDTAreal Flood WarningLUBChildress, Hall114 min
Jun 15, 6:10 PM CDTSevere Thunderstorm WarningLUBChildress, Hall35 min
Jun 15, 6:11 PM CDTSevere Thunderstorm WarningLUBLynn34 min
Jun 15, 6:43 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.